Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 35, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2001, 1:38 PM EDT for Sumter County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 1:38 PM EDT (17:38 UTC)
- Expired
- Jun 1, 2001, 2:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumter County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:45 PM EDT | Thunderstorm Wind 50 E | Sumter, SC | Highway dept. reported trees down in south Sumter on Black River Rd. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 011739
SVRCAE
SCC061-085-011815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT FRI JUN 1 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 215 PM EDT.
* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CHERRYVALE...OR ABOUT 5 MILES WEST OF
SUMTER...MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MULBERRY.
EAST SUMTER.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3401 8059 3385 8049 3401 8002 3423 8016
BEC/TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:52 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 1, 9:52 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 952 AM EDT FRI JUN 1 2001 ONE SHORT WAVE LEAVING THE AREA ATTM AND ANOTHER ONE EXPECTED MID-LATE AFTERNOON. EARLY MORNING SHOWERS HAVE MOVED NORTH OF THE MIDLANDS. WE ARE STARTING TO GET SOME SUN WITH LIS DOWN TO MINUS 6 ACROSS THE EASTERN MIDLANDS. EXPECT MODERATE INSTABILITY THIS AFTERNOON. STRONGEST STORMS SHOULD BE ACROSS THE EAST WITH BEST INSTABILITY. MAIN THREAT WILL BE WIND DAMAGE. WET BULB ZERO AROUND 12000FT. WILL KEEP CATEGORICAL POPS THIS AFTERNOON. MAY TWEAK TEMPS UP A BIT. .CAE... GA...NONE. SC...NONE. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 32 min |
| Jun 1, 2:53 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.